An overdose occurs when a drug produces serious adverse effects and life-threatening symptoms. When people overdose on fentanyl, their breathing can slow or stop. This can decrease the amount of oxygen that reaches the brain, a condition called hypoxia. Hypoxia can lead to a coma and permanent brain damage, and even death.
Treating an Overdose
Many drug dealers mix the cheaper fentanyl with other drugs like heroin, cocaine, MDMA and methamphetamine to increase their profits, making it often difficult to know which drug is causing the overdose. Naloxone is a medicine that can treat a fentanyl overdose when given right away. It works by rapidly binding to opioid receptors and blocking the effects of opioid drugs. But fentanyl is stronger than other opioid drugs like morphine and might require multiple doses of naloxone.
If you suspect someone has overdosed, call 911 immediately so they can receive immediate medical attention. Once medical personnel arrive, they will administer naloxone if they suspect an opioid drug is involved.
People who are given naloxone should be monitored for another two hours after the last dose of naloxone is given to make sure breathing does not slow or stop.
The Connecticut Department of Public Health has a created a free interactive educational tool to expand the understanding of naloxone called NORA or Naloxone + Opioid Response App.
Some states (including Connecticut) have passed laws that allow pharmacists to dispense naloxone without a personal prescription. This allows friends, family, and others in the community to use the auto-injector or nasal spray versions of naloxone to save someone who is overdosing. People who are or know someone at risk for an opioid overdose can be trained on how to give naloxone and can carry it with them in case of an emergency.
Naloxone is available as an injectable (needle) solution, a hand-held auto-injector (EVZIO®), and a nasal spray (NARCAN® Nasal Spray).